Heavy Snow, Leelanau
- When
- March 8, 4:00 PM EST to March 9, 2:00 AM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A low pressure system passed to the south, bringing wintry precipitation to Northern Michigan. Far Northern Lower Michigan - roughly north of M-72 - stayed mostly snow, and that snow was very heavy at times.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system passed to the south, bringing wintry precipitation to Northern Michigan. Far Northern Lower Michigan - roughly north of M-72 - stayed mostly snow, and that snow was very heavy at times. Thundersnow, and accumulations rates in excess of two inches per hours, occurred at times. Snowfall amounts of 6 to 12 inches were common in far Northern Lower Michigan. A few spots did better than that, with 15 inches in Leland, and 13 in Rogers City and Charlevoix. To the south of M-72, a mix of rain, snow, and sleet, and warmer temperatures, limited accumulations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 8, 3:05 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT SUN MAR 8 2009 .SYNOPSIS.../ISSUED AT 405 PM/ A STORM SYSTEM ORIGINATING FROM THE PLAINS...WILL MOVE INTO SOUTHERN MICHIGAN THIS EVENING. THIS SYSTEM WILL GENERATE SNOW ACROSS MOST OF NORTHERN MICHIGAN THROUGH TONIGHT. PRECIPITATION OVER CENTRAL LOWER MICHIGAN AND THE SAGINAW BAY REGION...WILL BE A MIX OF SLEET AND RAIN BEFORE CHANGING TO ALL SNOW LATE TONIGHT. THIS SYSTEM WILL QUICKLY EXIT EAST OF THE STATE AND INTO THE MID ATLANTIC COAST MONDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST...AND GREAT LAKES REGION MONDAY. THIS WILL GENERATE SOME SUN...AND ABOVE NORMAL TEMPERATURES THROUGH TUESDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE GREAT LAKES TUESDAY. THIS SYSTEM WILL BRING A PERIOD OF RAIN TO THE NORTHERN LAKES. COLDER AIR AND STRONG WINDS WILL FILTER INTO THE STATE TUESDAY NIGHT AND WEDNESDAY...BEHIND THE EASTWARD EXITING STORM SYSTEM. SWR && .SHORT TERM.../ISSUED AT 405 PM/...TONIGHT SURFACE LOW HAS LIFTED NORTHEAST INTO NORTHERN IL AT 18Z...WITH A COMPACT 5-6MB/3H PRESSURE FALL CENTER JUST TO ITS NORTHEAST. MID LEVEL WAVE IS HOT ON ITS HEELS...WITH DRY SLOTTING HAVING PUSHED ACROSS IL BUT WITH CONVECTION DEVELOPING ON ITS LEADING EDGE (WHICH SHOULDNT BE TOO SURPRISING). PRECIPITATION JUST REACHING M-55 CORRIDOR AT PRESS TIME...AND WITH TEMPERATURES HAVING REACHED THE LOWER 40S AT TVC/FKS/MBL PRECIP IS FALLING AS RAIN. BUT A SURGE OF HEAVY PRECIPITATION IS LIFTING NORTHEAST INTO SOUTHERN LAKE MICHIGAN/SOUTHERN LOWER MI...WITH A DEFORMATION BAND OF RAIN/SNOW ACROSS NORTHEAST IA/SOUTHERN AND EASTERN WI. AT THE VERY LEAST...THE EASY PART OF THIS FORECAST IS THAT IT WILL PRECIPITATE JUST ABOUT EVERYWHERE TONIGHT. STRONG DYNAMIC FORCING ASSOCIATED WITH APPROACHING UPPER WAVE AND A SURGE OF LOW LEVEL MOISTURE...WITH MID LEVEL INSTABILITY ASSOCIATED WITH STEEPER LAPSE RATES AND THE DRY SLOT SETTING UP A QUICK HITTING SHOT OF MODERATE/ HEAVY PRECIPITATION RATES. THE PROBLEM IS GOING TO BE PRECIP TYPE AND RESULTANT SNOW AMOUNTS...WITH DYNAMIC AN EVAPORATIVE COOLING COMPLICATING MATTERS. THE USUAL SUBTLE DIFFERENCES EXIST IN MODEL THERMAL PROFILES...AN AIRCRAFT SOUNDING OUT OF TVC WOULD BE MOST USEFUL THIS AFTERNOON BUT WILL HAVE TO SETTLE FOR ONE OUT OF APN. IN GENERAL WILL BE GOING WITH THE IDEA OF MOSTLY SNOW NORTH OF M-72...WITH A TRANSITION TO MIXED SNOW/SLEET/RAIN TO THE SOUTH...AND PROBABLY ALL RAIN TO START SOUTH OF M-55...EVENTUALLY COMING AROUND TO ALL SNOW THIS EVENING BEFORE ENDING OVERNIGHT. FREEZING RAIN POTENTIAL GENERALLY MARGINAL...MAYBE IN THE HIGHER TERRAIN WHERE TEMPERATURES MAY HUG THE FREEZING MARK. HAVE BUMPED SNOWFALL AMOUNTS UP NORTH OF M-72...WITH A MAXIMUM AROUND 8 INCHES EAST OF I-75. HAVE BEEN DEBATING HEADLINE UPGRADES...AND WILL PROBABLY GO AHEAD AND NUDGE COUNTIES NORTH OF M-72 (MINUS LEELANAU) INTO A WARNING. REST OF THE ADVISORY WILL GO ON EXCEPT FOR GLADWIN/ ARENAC...WHERE PRECIP EXPECTED TO BE MOSTLY RAIN WITH SOME SNOW ON THE BACK END. HAVE ADDED THUNDER TO THE GRIDS THROUGH 06Z FOR MOST OF NORTHERN LOWER. PRECIP SHOULD EXIT QUICKLY TO THE EAST DURING THE OVERNIGHT HOURS. JPB && .LONG TERM.../ISSUED AT 405 PM/...MONDAY AND BEYOND MONDAY/MONDAY NIGHT...MASSIVE RIDGING, OK, THATS A LITTLE STRONG, BUT THERE WILL BE A PRETTY DECENT 500 MB RIDGE THAT WILL PUSH INTO THE WESTERN GREAT LAKES AS THE STORM SYSTEM QUICKLY EXITS TO THE EAST. THE 850 MB MOISTURE WILL BE OUT OF NW LOWER, THINK THAT IT MIGHT BE RIGHT WITH THE LAKE TEMPERATURES AROUND 0C AND THE 850 MB TEMPERATURES AROUND +4C AND THEY CONTINUE TO WARM. THE CLOUDS WILL BEGIN TO INCREASE OVERNIGHT AS THE NEXT SYSTEM PREPARES TO MOVE INTO THE REGION. THE GFS IS TRYING TO PRINT OUT PRECIPITATION OVERNIGHT, BUT THE SOUNDINGS ARE SHOWING A 3000-4000FT DRY LAYER IN THE SOUNDINGS AT 12Z. SO THINKING THAT THE PRECIPITATION WONT START UNTIL... TUESDAY...IN THE MORNING, THE SOUNDINGS FINALLY SATURATE IN THE LOWER LEVELS. THE SOUNDINGS ARE ALL BELOW FREEZING INITIALLY, SO THERE IS A CHANCE FOR SNOW, BUT THE MOISTURE BEGINS TO STRIP OUT BELOW THE -10C WITH THE WIND SHEAR, AND THE MOISTURE INCREASING WITH HEIGHT THERE WILL BE PATCHY FREEZING DRIZZLE, WITH THE MORNING, SFC TEMPERATURES BELOW 0C. BY THE AFTERNOON, SOME AREAS WILL BE ABOVE FREEZING SO WILL GO WITH DZ OF FZDZ WITH THE CHANCE OF SNOW. TUESDAY NIGHT...SFC TEMPERATURES COOL AGAIN SO HAVE CHANCE OF SNOW AND PATCHY FZDZ IN THE EVENING. HOWEVER, THE PROBLEM THAT WE NOW RUN IS THE DIFFERENCE IN SOUNDINGS. NAM IS SATURATED AND WARM FOR RAIN, WHILE THE COLD AIR IS IN N LOWER AND E UPPER ON THE GFS, AND WOULD INDICATE SNOW. SO LOOKS LIKE EITHER WAY WE WILL HAVE PRECIPITATION, SO HAVE A CHANCE OR LIKELY POPS WITH RAIN OR SNOW. WEDNESDAY...THE COLD AIR CONTINUES TO MOVE IN AS THE SYSTEM MOVES TO THE NE AND THE COLD FRONT MOVES THROUGH. MODEL SOLUTIONS ARE TOGETHER AGAIN WITH COLD ENOUGH TO SNOW OR LES EVEN. THE QUESTION IS WHETHER THERE WILL BE ENOUGH HEAT AND MOISTURE FLUX OFF OF THE LAKES TO SNOW OR WILL BE DRY? WENT WITH THE SNOW SCENARIO AS THE THERE LOOKS TO BE ENOUGH INSTABILITY AND MOISTURE TO GET SOMETHING GOING. THIS LOOKS LIKE IT WILL GO INTO THE NIGHT AS WELL. TEMPERATURES WILL DROP PRETTY GOOD SO THAT WE END UP IN THE SINGLE DIGITS BY THURSDAY MORNING. EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, THE FORECAST AREA WILL BE DRY AS THE SFC HIGH WILL SETTLE IN AND THE MID LEVEL MOISTURE LOOKS TO MOVE EAST PRETTY QUICKLY, ALTHOUGH THERE IS A CHANCE OF SNOW SHOWERS IN E UPPER WITH SOME LAKE EFFECT, BUT THAT WILL PROBABLY BE LIGHT AND END BY THE AFTERNOON. THE SKY SHOULD CLEAR THE AFTERNOON AND EVENING. FRIDAY, HIGH PRESSURE IS OVER THE AREA AND THE RETURN FLOW WILL PROBABLY START DURING THE AFTERNOON. OVERNIGHT, IT LOOKS LIKE THE FRONT DESCENDING INTO E UPPER WOULD PRODUCE SOME SNOW. SATURDAY, THE COLD FRONT IS PART WAY THROUGH N LOWER, SO WILL GO WITH A CHANCE OF SNOW FOR THE DAY IN E UPPER AND N LOWER. IT LOOKS LIKE THINGS SHOULD CLEAR OUT AND COOL OFF AGAIN. SUNDAY, THE HIGH BUILDS INTO THE REGION. LOOKS DRY, SO WILL KEEP THE POPS OUT OF THE FORECAST. LUTZ && .AVIATION.../ISSUED AT 131 PM/...VALID FOR 18Z TAFS LIFR CONDITIONS EXPECTED TO DEVELOP AS SNOW SPREADS ACROSS NORTHERN LOWER MICHIGAN DURING THE LATE AFTERNOON AND EVENING HOURS...WITH ABOUT A 5-8 HOUR WINDOW OF POOR VISIBILITIES IN FALLING SNOW BEFORE PRECIPITATION ENDS BY 09Z OR SO. VFR CONDITIONS EXPECTED MONDAY MORNING. && .APX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM EDT MONDAY FOR MIZ020-025>036. WINTER STORM WARNING UNTIL 5 AM EDT MONDAY FOR MIZ016>019- 021>024. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 427 PM EDT SUN MAR 8 2009 MIZ008-015>036-041-042-091300- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 427 PM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SEVERAL INCHES OF ACCUMULATING SNOW WILL FALL ACROSS NORTHERN LOWER MICHIGAN THROUGH TONIGHT. THE SNOW WILL ALSO MIX WITH SLEET AND RAIN...ACROSS AREAS SOUTH OF M-72...AND EAST OF US-131. SEE LATEST WINTER WEATHER ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MILD TEMPERATURES AND PERIODS OF PRECIPITATION ARE EXPECTED THROUGH TUESDAY NIGHT. THIS WILL LEAD TO MELTING SNOW AND POSSIBLE RISES ON AREA STREAMS AND RIVERS...AS WELL AS AN INCREASED THREAT FOR ICE JAMS. A STRONG STORM SYSTEM IS EXPECTED TO IMPACT NORTHERN MICHIGAN LATE TUESDAY NIGHT. VERY STRONG WINDS ARE POSSIBLE LATE TUESDAY NIGHT AND WEDNESDAY WITH THE ARRIVAL OF AN ARCTIC FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL...SLEET AND FREEZING RAIN REPORTS TO THE NATIONAL WEATHER SERVICE. SMD/JPB/LUTZ
The national radar mosaic for the moment the first event began.
14 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160382, 160383, 160387, 160381, 160384, 160388, 160390, 160391, 160392, 160376, 160378, 160379, 160385, 160386.